Texas, 2012Tornado and Flash Flooding in Texas, September 28 to 29, 2012
September 28 to 29, 2012 · NWS EWX · 4 events in 3 counties and zones
The remnants of Pacific Hurricane Miriam moved across northern Mexico into Texas and combined with low level Gulf moisture to produce widespread showers and thunderstorms. This resulted in flash flooding, one thunderstorm that produced damaging wind gusts, and another that produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Pacific Hurricane Miriam moved across northern Mexico into Texas and combined with low level Gulf moisture to produce widespread showers and thunderstorms. This resulted in flash flooding, one thunderstorm that produced damaging wind gusts, and another that produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 28, 5:26 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 28, 5:26 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT FRI SEP 28 2012
.AVIATION...
MESO LOW ALONG THE RIO GRANDE IS FORECAST TO MOVE EAST ALONG
HIGHWAY 90 THIS EVENING AND OVERNIGHT. WIDESPREAD RAINFALL EVENT
IS CURRENTLY UNDERWAY AT KDRT AND NOW DEVELOPING OVER THE
REMAINDER OF THE REGION. CURRENTLY MOST SITES ARE VFR WITH A FEW
SITES REPORTING MVFR AND THAT IS WHERE THE HEAVIEST RAINFALL IS
CURRENTLY LOCATED. RAIN CONTINUES AT KDRT AND IS DEVELOPING ACROSS
THE REMAINING TERMINALS. EXPECT RAIN AND SHOWERS TO CONTINUE
THROUGH MOST OF THE FORECAST PERIOD. MAY BEGIN TO SEE SOME
DECREASE LATE IN THE DAY ON SATURDAY. MOST THUNDER IS SOUTH OF ALL
THE TAF SITES AND CURRENTLY NOT EXPECTING MORE THAN ISOLATED
THUNDER AT ANY OF THE TERMINALS. MAIN THREAT WILL BE THE LOCALLY
HEAVY RAINFALL. CIGS WILL LOWER WITH THE RAIN TO MVFR AND THEN IFR
OVERNIGHT. BACK TO MVFR AFTER 15Z SATURDAY.
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT FRI SEP 28 2012/
..HEAVY RAINFALL EVENT EXPECTED TONIGHT THRU SATURDAY...
DISCUSSION...
THIS AFTERNOON SHOWERS AND THUNDERSTORMS WERE INCREASING IN AREAL
COVERAGE AS DAYTIME HEATING INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS ACROSS SOUTH CENTRAL TEXAS. THE LATEST IR/WV SATELLITE LOOP
DEPICTS AN UPPER LEVEL DISTURBANCE OVER SE ARIZONA MOVING EAST.
THIS FEATURE IS FCST TO MOVE ACROSS TEXAS TONIGHT THRU SATURDAY
AND WILL PROVIDE SYNOPTIC SCALE LIFT ACROSS SOUTH CENTRAL TEXAS.
THE UPPER LEVEL DISTURBANCE IS ALSO ENTRAINING SUB-TROPICAL
PACIFIC MOISTURE ASSOCIATED WITH T.S. NORMAN AND THE REMNANTS OF
MIRIAM. THIS PACIFIC MOISTURE TAP IN CONJUNCTION WITH INCREASING
GULF MOISTURE IN THE LOWER LEVELS WILL LEAD TO LOCALLY HEAVY
RAINFALL. THE AWIPS BLENDED TOTAL PRECIP PRODUCT ALREADY SHOWS
PWS IN EXCESS OF 2 INCHES SOUTH OF A LINE FROM DEL RIO TO LA PRYOR
TO CAMPBELLTON. THIS MOISTURE WILL SPREAD EASTWARD TONIGHT THRU
SATURDAY. PWS IN EXCESS OF 2 INCHES THIS TIME OF YEAR IS 2
STANDARD DEVIATIONS ABOVE NORMAL...WHICH IS ANOTHER GOOD INDICATOR
OF HEAVY RAINFALL. OUR FLASH FLOOD WATCH MENTIONS WIDESPREAD
RAINFALL POINT TOTALS OF 2 TO 4 INCHES WITH ISOLATED 6 TO 8 INCH
POSSIBLE TONIGHT THRU SATURDAY EVENING. THIS IS A LITTLE BELOW
THE HPC QPF FORECAST...WHICH HAS A TENDENCY TO UNDERESTIMATE
RAINFALL TOTALS ACROSS SOUTH CENTRAL TEXAS.
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SATURDAY
EVENING WITH THE PASSAGE OF THE PHASED UPPER LEVEL TROF AND
DISTURBANCE. HOWEVER ISOLATED WRAP-AROUND SHOWERS WILL BE POSSIBLE
SUNDAY MORNING ACROSS OUR FAR EASTERN COUNTIES. THE UPPER LEVEL
TROF PASSAGE WILL ALSO RESULT IN A FROPA ACROSS SOUTH CENTRAL
TEXAS ON SATURDAY.
A DRY AND STABLE WEATHER PATTERN WILL DOMINATE SOUTH CENTRAL TEXAS
MONDAY THRU FRIDAY AS RIDGING ALOFT BUILDS IN BEHIND THE DEPARTING
UPPER LEVEL TROF. THIS WILL RESULT IN COOL NIGHTS FOLLOWED BY WARM
AFTERNOONS. DAYTIME HIGHS AND MORNING LOWS WILL BE SLIGHTLY BELOW
NORMAL.
CLIMATE...
DAILY RAINFALL RECORDS FOR FRIDAY AND SATURDAY
FRIDAY SATURDAY
ATT 1.87 IN 1945 1.20 IN 1985
AUS O.66 IN 1945 1.99 IN 1943
DRT 1.57 IN 1984 1.69 IN 1988
SAT 1.12 IN 1976 2.39 IN 1945
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 71 78 67 83 65 / 90 100 50 10 -
AUSTIN BERGSTROM INTL AIRPORT 71 78 65 83 62 / 90 100 50 10 -
NEW BRAUNFELS MUNI AIRPORT 72 79 66 84 63 / 90 100 40 10 -
BURNET MUNI AIRPORT 69 76 65 82 62 / 90 90 30 10 -
DEL RIO INTL AIRPORT 72 82 67 86 65 / 100 50 10 10 0
GEORGETOWN MUNI AIRPORT 70 77 65 82 62 / 90 100 50 10 -
HONDO MUNI AIRPORT 72 78 64 85 63 / 100 90 30 10 0
SAN MARCOS MUNI AIRPORT 72 79 66 83 63 / 90 100 50 10 -
LA GRANGE - FAYETTE REGIONAL 73 81 68 81 63 / 70 90 60 20 -
SAN ANTONIO INTL AIRPORT 72 78 67 83 64 / 100 100 40 10 -
STINSON MUNI AIRPORT 73 80 68 84 66 / 100 100 40 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...30Hazardous weather outlook, Sep 28, 4:42 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 AM CDT FRI SEP 28 2012
TXZ173-191>194-205>209-220>225-291045-
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
542 AM CDT FRI SEP 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY WILL BECOME
WIDESPREAD TONIGHT WITH LOCALLY HEAVY RAINS AND FLASH FLOODING
POSSIBLE. RAINFALL TOTALS TONIGHT MAY AVERAGE 1 TO 2 INCHES WITH
ISOLATED 4 INCH AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WIDESPREAD HEAVY RAINS AND POTENTIAL FLASH FLOODING WILL CONTINUE
SATURDAY THROUGH SATURDAY EVENING. RAINFALL TOTALS WILL AVERAGE 2
TO 4 INCHES WITH ISOLATED 8 INCH AMOUNTS POSSIBLE. A FLASH FLOOD WATCH
IS IN EFFECT SATURDAY AND SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ171-172-183>190-202>204-217>219-228-291045-
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
542 AM CDT FRI SEP 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WITH
LOCALLY HEAVY RAINS AND FLASH FLOODING POSSIBLE. RAINFALL TOTALS
TODAY AND TONIGHT MAY AVERAGE 1 TO 3 INCHES WITH ISOLATED 6 INCH
AMOUNTS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WIDESPREAD HEAVY RAINS AND POTENTIAL FLASH FLOODING WILL CONTINUE
SATURDAY WITH RAINS TAPERING OFF BY SATURDAY EVENING. ADDITIONAL
RAINFALL COULD AVERAGE 1 TO 2 INCHES EARLY SATURDAY. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Maverick
- When
- September 28, 7:45 PM CST
- Where
- Maverick County, 7.8 mi NNE of Chittim Lease to 6.87 mi NNE of Chittim Lease
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.950, -100.240
Thunderstorms produced heavy rain that caused flash flooding of Elm Creek closing FM 481 10 miles northeast of the junction with Hwy 57.
Flash Flood, Zavala
- When
- September 28, 10:03 PM CST
- Where
- Zavala County, 3.02 mi SSE of A B Jct to 2.13 mi ESE of A B Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.040, -99.850
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 83 six miles north of La Pryor.
Tornado, Lavaca
- When
- September 29, 4:02 PM CST to 4:04 PM CST
- Where
- Lavaca County, 0.87 mi SSE of Sweet Home to 0.25 mi SSE of Sweet Home
- Rating
- EF0
- Path length
- 0.63 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.338, -97.066
A small EF-0 tornado was seen on video from a school campus in Sweet Home. The survey concluded that the small tornado began just down the road from the school on FM 531 and then traveled northwest hitting the school playground area at approximately 5:02 PM. The video showed the small tornado moving through the playground damaging the playground and the school gymnasium door. The tornado then moved northwest behind the school and into an open field behind a nearby church. The tornado crossed County Road 378 and produced some minor tree damage before dissipating near FM 318. Special thanks go out to Sweet Home Independent School District and KSAT-12 TV in San Antonio for providing information and video of this tornado event.
Thunderstorm Wind, Lavaca
- When
- September 29, 4:45 PM CST
- Where
- Lavaca County, 0.92 mi NE of Shiner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 29.440, -97.160
A thunderstorm produced wind gusts estimated at 58 mph that damaged a railroad crossing arm guard, flipped a boat off its trailer, blew down several trees, and damaged a carport and the metal skirting around a home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Washington, September 28, 20121 death · 1 event
- Flash Flooding in Texas, September 28, 2012$3.6 million · 5 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$552,000 · EF0 · 9 events
- Dense Fog in Virginia, September 28, 201213 events
- Flash Flooding in Connecticut, September 28, 20127 events
- Damaging Winds in Virginia, September 28, 2012$7,000 · 53 kt wind · 4 events
- Hail in North Carolina, September 28, 20121 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 28, 20123 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20123 events
- Damaging Winds in Virginia, September 28, 2012$1,000 · 50 kt wind · 2 events
- Flash Flood in New York, September 28, 20121 event
- Damaging Wind in New York, September 28, 2012$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407355, 407356, 407633, 407357.